2/21/09

331) Renvela Regurgitation

February 21, 2009
Saturday

Warning: Gross Bodily Functions Described Below!

Morning:
Well, I hate to report here this morning that the new Renvela may NOT be the ticket for me. Yesterday I took 4 with my lunch and 4 with my dinner. Late afternoon I was feeling somewhat nauseous and yet I worked, did supervision (where I drank coffee) and later we went out to dinner, where I told Liz I was at a "3" on a nauseousness scale... (just now I have to rush to the bathroom and throw up!)!

15 Minutes Later: I haven't eaten or drank anything since last night, yet I retch up some sort of acidy-tasting something that I can feel coming up from way down in the pit of my stomach, or maybe from the top of my intestines, if that is possible. For the last few hours, since I got up, I had felt bloated, nauseous at about a "4" (on a 10 point scale) and burbling and rumbling down in the pit of my stomach. So, finally I drank a little coffee, knowing it would churn up the rest and make me retch... and I really wanted to get beyond the nauseousness feeling. The retching begins with coughing and then it progresses to these regurgitating motions that involuntarily contract the stomach muscles... like anyone's vomiting... except, since there is no food or liquid down there really... the retching only brings up a mucousy kind of slime. The taste of the slime, however is a burning acidic taste that you want to get out of your throat as soon as you can... so I rush to get a handful of water to wash it away... but it stays there and is in my throat still as I write this. I am taking sips of my coffee, which soothes that throat burn and yet it still burns, telling me the vomit was pretty damn toxic.

So, is this all because of the Renvala? I have to think it is, since I haven't done anything different aside from take those pills. Liz says, "Maybe it's the flu?" because we all would love to find another reason for this... we badly want the meds to work to reduce my phosphorous score.

Since I ran off to toss up, I didn't continue my thread from then: I was going to say that I had also been up several times in the middle of the night with nauseousness that bordered on tossing my cookies and had to stand up or adjust myself to get that pre-throw-uppy saliva out of my mouth. I also took Tums several times, and that seemed to help. Even when I got up this morning those nauseousness feelings continued, at about a "2" and they grew as I read my mail and messed around with my Facebook site.

Now the questions are mounting: 1) Continue with Renvela until Tuesday even tho it is making me feel this way? 2) What about my trip to Laredo on Monday and then Corpus on Tuesday? I can't afford to be throwing up through that business trip. 3) Should I go back to my last week's plan of taking 1/2 a Fosrenol only at lunch? 4) Should I take 1/2 as much Renvela and see if that makes me 1/2 as sick? I guess I'll talk to Rosie or one of the Nurses today at dialysis to see what they think. I could send this post to Rosie via email so she has some time to ponder it before I get there at 1.

El Milagro: I arrive... my chair is ready and Jason the "Kid" is here to do his usual cautious and collaborative poking... "Does that feel alright?" he asks each time he tests the poke hole. I tell Jason about this morning and when he takes my temp we check it to see if I have one (sign of flu). It is 97.5 so no flu.

Ann the Nurse comes over and I tell her my story and she thinks we should call Kate the NP so she does and Kate gives her a new edict: stop the Renvela and go back to the Fosrenol as I was doing. Then Ann does my nursing eval and says she got a fax about my echocariogram and found out it is on Monday. I report to her that I have already had a conversation with them and they had two appointments, and my test is on Wednesday, as I had put in my calendar.

So I am all hooked up, reading the Statesman about why UT's losing and setting back for another Saturday session. I turn on Folkways and again hear some excellent music from the playlist of Kevin O'Connor. Of particular interest to me was Erin Ivey singing 'Chocolate" off her 11th Floor album.

Also Kevin was asking folks to go to tomorrow's "Save Artz Rib House" concert and party at Schultz's. The lineup includes:
Del Castillo, Slaid Cleaves, Redd Volkeart/Cindy Cashdollar, Carolyn Wonderland/Shelley King, Warren Hood, Ephraim Owens, Austin Lounge Lizards and Jon Emery w/Art Blondin I will be in Laredo, so I need one of you all out there to be there for me! Artz has been part of our music scene as long as I've been in Austin and we don't want to see his place go down... so git on yer boots and git over to Schultz to mix with the lege and support Art! Let me know if you go.

So, I finish Folkways, hear ATC, and watch the end of Mystic Pizza and the beginning of Steel Magnolias... both good movies, and head on home. So it goes on a Saturday D Day.

Notes: In at 77.5 and out at 75.2 kgs. with an exit temp of 98.6
Don't forget -->

WorldKidneyDay 2008
Email from Rosie @ 11:45 pm:
After reading your message,
It could be the flu or you could have fluid build up .It is not theRenvela.
I have been working with you for a while and this is what I think: If we take to much fluid your B/P drops.
Makes one think that we have removed all the fluid we need to remove.
Then when we tried to take fluid off and used Sodium to help it makes you to thirsty and your B/P still dropped.
Your stomach has been getting bigger.
So , I think you need to have some Sodium maybe a small dose to maintain your B/P and try to get to 1kg under your weight if possible. The regular sodium at El Milagro that I know of is 140 so maybe you could have 143, I have seen them but 145, 148 and even 150 but I feel that is to much salt for you .It will only make you more thirsty after dialysis .So ,I think that on your next treatment you might suggest 143 sodium just enough to maintain a B/P and get you a little under your weight to see if it helps. The coughing, the nausea, the mucus , phylum and if it is the flu or the fluid build up it will be the safest thing to do and I feel it will help if it is the flu or the fluid build up.
In the mean time gargle and spit water to help you not gain water weight and Drink as little as possible. And stick to your Renvela .

4 comments:

Zach said...

Boy, do I know that "pre-throw-uppy saliva!" feeling.

Jack Nowicki said...

thanks for the comment Zach. Do you want to say more? How do you cope with that feeling, and what do you do to lessen it? Just curious... JN

cmlembeck@yahoo.com said...

Jack - It was the Renvela. I just was prescribed that last week on Wednesday. I was "ok" with one. I took two with dinner on Friday and all hell broke loose late Friday night into Saturday afternoon. Severe stomach pain radiating from my belly button, vomiting, diarrhea, muscle weakness.. thank God my husband was with me. I will never take that stuff again!
Never. I've been on hemodialysis for three months now and I'm tired of feeling like a human guinea pig.
Good luck!

Jack Nowicki said...

Cmlembeck ~ sorry to hear of your pain and reactions to Renvela... they say it is really a good med for those who can handle it in their system.
As a fairly new dialysis patient, I hope that this blog is useful for you... dialysis seems like a long time ago for me most of the time since my transplant last March.
I wish you the best in continuing to acclimate to the new structure and challenges dialysis will bring you. Try to see it as "lifealysis" and try to keep a good humor about it. That helped me immensely when I was there. JN